Alert archive / Virginia / Flash Flood Warnings in 2019
Flash Flood Warning 33, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Aug 1, 2019, 9:02 PM EDT for Amherst County, Bedford County, City of Lynchburg, Virginia. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 1, 2019, 9:02 PM EDT (01:02 UTC)
- Expired
- Aug 2, 2019, 1:21 AM EDT
- In force
- 4 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Storm-based polygon
- Flood severity
- None
Counties Amherst County, VA, Bedford County, VA, City of Lynchburg, VA
The radar
The Roanoke radar (KFCX), 105 km from the middle of the area, began a volume at 01:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 1, 9:20 PM EDT | FLOOD | 4 Wsw Lynchburg City, VA | MCCONVILLE RD, FLOODED, NOT PASSABLE. |
| Aug 1, 10:00 PM EDT | FLASH FLOOD | 3 Sw Lynchburg City, VA | TRIBUTARY OF BLACKWATER CREEK FLOODED WHERE GREENWOOD DRIVE BECOMES SANDUSKY DRIVE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 58 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 1.0 hours before the alert went out and 35 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 176 J/kg
- Mixed-layer CIN
- -130 J/kg
- Mixed-layer LCL
- 1312 m above ground
- 0-6 km bulk shear
- 19 kt
- 0-1 km storm-relative helicity
- 11 m²/s²
- 0-3 km storm-relative helicity
- 9 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
587
WGUS51 KRNK 020102
FFWRNK
VAC009-019-680-020700-
/O.NEW.KRNK.FF.W.0033.190802T0102Z-190802T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service BLACKSBURG VA
902 PM EDT Thu Aug 1 2019
The National Weather Service in BLACKSBURG has issued a
* Flash Flood Warning for...
Northeastern Bedford County in south central Virginia...
South central Amherst County in central Virginia...
The City of Lynchburg in central Virginia...
* Until 300 AM EDT
* At 901 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. More than 4 inches of rain have
fallen this evening. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Timberlake.
This includes The following Location Liberty University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3739 7909 3737 7911 3737 7914 3735 7916
3734 7920 3733 7922 3735 7926 3732 7928
3748 7936 3753 7918 3739 7906
$$
RS3 follow-up statements
675
WGUS71 KRNK 020155
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
955 PM EDT Thu Aug 1 2019
VAC009-019-680-020700-
/O.CON.KRNK.FF.W.0033.000000T0000Z-190802T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
955 PM EDT Thu Aug 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR
NORTHEASTERN BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE
CITY OF LYNCHBURG...
At 951 PM EDT, Doppler radar indicated that the thunderstorms producing
heavy rainfall continued to shift south of Lynchburg. However 4 inches
or more of rainfall has already fallen with several streets reported
closed across the city. Additional runoff will likely lead to more
flooding of creeks and streams around the city through midnight.
Some locations that will experience flooding include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Timberlake.
This includes The following Location Liberty University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3739 7909 3737 7911 3737 7914 3735 7916
3734 7920 3733 7922 3735 7926 3732 7928
3748 7936 3753 7918 3739 7906
$$
JH721
WGUS71 KRNK 020318
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
1118 PM EDT Thu Aug 1 2019
VAC009-019-680-020700-
/O.CON.KRNK.FF.W.0033.000000T0000Z-190802T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
1118 PM EDT Thu Aug 1 2019
...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 300 AM EDT FOR
NORTHEASTERN BEDFORD...AND SOUTH CENTRAL AMHERST COUNTIES AND THE
CITY OF LYNCHBURG...
At 1114 PM EDT, local law enforcement reported several roads still
closed in the Lynchburg area due to continued rising or standing water.
Specifically McConville Road and Greenwood Road were closed and will
likely remain so until nearby creeks and streams start to recede. Over
4 inches of rain has fallen in the area in the last 2 to 3 hours.
However most heavy rain has now exited with only lighter showers
expected in the next few hours. This should start allowing water levels
to slowly drop into the overnight hours.
Some locations that will experience flooding include...
Lynchburg...
Forest...
Madison Heights...
Boonsboro...
and Timberlake.
This includes The following Location Liberty University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
&&
LAT...LON 3739 7909 3737 7911 3737 7914 3735 7916
3734 7920 3733 7922 3735 7926 3732 7928
3748 7936 3753 7918 3739 7906
$$
JH112
WGUS71 KRNK 020521
FFSRNK
Flash Flood Statement
National Weather Service BLACKSBURG VA
121 AM EDT Fri Aug 2 2019
VAC009-019-680-020528-
/O.CAN.KRNK.FF.W.0033.000000T0000Z-190802T0700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Bedford VA-Amherst VA-City of Lynchburg VA-
121 AM EDT Fri Aug 2 2019
...THE FLASH FLOOD WARNING FOR NORTHEASTERN BEDFORD...AND SOUTH
CENTRAL AMHERST COUNTIES AND THE CITY OF LYNCHBURG IS CANCELLED...
The heavy rain has ended, and flood waters are receding. Please
continue to heed any remaining road closures. This flash flood
warning was replaced by an areal flood warning that continues until
315 AM EDT.
When it is safe to do so, please send your reports of flooding,
including mudslides or flooded roads, to the National Weather Service
by calling toll free at 1...8 6 6...2 1 5...4 3 2 4. Reports and
pictures can also be shared on the National Weather Service
Blacksburg Facebook page and on Twitter.
LAT...LON 3739 7909 3737 7911 3737 7914 3735 7916
3734 7920 3733 7922 3735 7926 3732 7928
3748 7936 3753 7918 3739 7906
$$
DSWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Aug 1, 7:04 PM EDT, 1 hour 58 minutes earlier.
Area forecast discussion, Aug 1, 7:04 PM EDT, 1 hour 58 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 704 PM EDT Thu Aug 1 2019 .SYNOPSIS... Little change in the weather pattern is expected through Saturday, as an old frontal boundary will combine with upper level disturbances to keep showers and thunderstorms across the Appalachians and central mid Atlantic region into the weekend. The boundary will continue to weaken and erode Sunday through Tuesday. && .NEAR TERM /THROUGH FRIDAY/... As of 205 PM EDT Thursday... In similar fashion to the last several days, scattered thunderstorms have developed early this afternoon. Not a lot of dynamic support for widespread organized convection, but outflow boundary interaction, moderate instability, and elevated DCAPE values will help storms produce strong gusty winds. Heavy rainfall is also possible with the stronger storms, and while precipitable water values are a bit lower today slow storm motion and training cells will create some localized hydro issues. Expect a diurnal trend to convection, though there are indications that boundary interactions will keep showers/storms going east of the Blue Ridge a bit deeper into the night. There will also be some fog, especially in the valleys west of the Blue Ridge. With little change in the overall pattern and a steady supply of subtle short waves, expect another round of showers/thunder on Thursday with a continued localized severe/hydro threat. Temperatures tonight will be mild with readings in the 60s. Highs tomorrow will be cooler with readings generally in the lower 80s east of the Ridge, mid/upper 70s to the west. && .SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/... As of 205 PM EDT Thursday... Weak frontal boundary should linger across the region into Saturday night, shifting south Sunday. Airmass remains unstable/moist during this time, though best coverage for storms will be Friday evening and Saturday, with a bit of lull Sat night/early Sunday. Will see best coverage closer to the front Sunday in the southern forecast area. Temps will run close to seasonal normals for highs and lows. && .LONG TERM /MONDAY THROUGH THURSDAY/... As of 205 PM EDT Thursday... Models stay fairly consistent this period with a broad trough across the Great Lakes into the Tennessee Valley. One shortwave moves across Monday into early Tuesday, the another arrives by Thursday. Adjusted pops based on the blend of the ECMWF and GFS allowing for more coverage Monday ahead of the shortwave, with more diurnal/less coverage Tuesday-Wednesday, the better chances for Thursday. The airmass maintains the humidity and close to seasonal normals for early August through the period. && .AVIATION /00Z FRIDAY THROUGH TUESDAY/... As of 700 PM EDT Thursday... Bands/clusters of thunderstorms continue to linger across the south and west where instability is also being undercut via outflow from earlier convection. Expect a diurnal trend to convection again this evening, though there are some indications that boundary interactions will keep showers/storms going east of the Blue Ridge a bit deeper into the night but iffy. Some storms will produce heavy rainfall and reduce flight categories to MVFR/IFR. To cover the situation will continue the use of VCTS, with an early tempo especially along/west of the Blue Ridge, and amend as necessary. Also expect some fog overnight, especially west of the Blue Ridge, with some locations trending down to IFR/LIFR. Convection will fire once again on Friday with VCSH early on followed by prevailing tsra in spots Friday afternoon. Winds near thunderstorms will be variable and gusty. Winds outside of storms will generally be light. .Extended Aviation Discussion... A weak boundary will remain close to the region through Saturday. Scattered to numerous showers and thunderstorms with periods of sub-VFR ceilings can be expected through Sunday or Monday with coverage becoming less by Tuesday. This pattern will also result in MVFR or lower clouds and MVFR fog due to moist low levels, especially at night. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...MBS NEAR TERM...MBS SHORT TERM...DS LONG TERM...RAB AVIATION...AMS/JH/MBS
Hazardous weather outlook, Aug 1, 4:56 AM EDT, 16 hours 6 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 456 AM EDT Thu Aug 1 2019 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-020900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 456 AM EDT Thu Aug 1 2019 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...Today and tonight. Scattered to numerous showers and thunderstorms may produce locally heavy rainfall this afternoon until late this evening. Localized flooding is possible. A few of the more intense storms may be strong to severe, with the primary threat damaging wind. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Scattered to numerous showers and thunderstorms are expected both Friday and Saturday. The main hazard will be locally heavy rainfall. The repeated may result in localized flooding. A few storms could also be strong to severe, with the primary threat damaging wind. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Local storm report, Aug 1, 8:09 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
809 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0508 PM TSTM WND DMG 4 ENE SINKING CREEK 37.44N 80.22W
08/01/2019 CRAIG VA LAW ENFORCEMENT
A FEW TREES DOWN NEAR THE INTERSECTION OF
CUMBERLAND GAP ROAD AND MOUNTAIN SIDE DRIVE.
TIME ESTIMATED FROM RADAR.
&&
VFJLocal storm report, Aug 1, 8:13 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
813 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 2 N INDIAN VALLEY 36.94N 80.55W
08/01/2019 FLOYD VA 911 CALL CENTER
TREE DOWN AT INTERSECTION OF INDIAN CREEK
ROAD AND INDIAN VALLEY ROAD. TIME ESTIMATED
FROM RADAR.
&&
VFJLocal storm report, Aug 1, 8:15 PM EDT, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
815 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0406 PM TSTM WND DMG 2 N INDIAN VALLEY 36.94N 80.55W
08/01/2019 FLOYD VA 911 CALL CENTER
CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 2
N INDIAN VALLEY. TREE DOWN ON DUNCAN VALLEY
ROAD. TIME ESTIMATED FROM RADAR.
&&
VFJLocal storm report, Aug 1, 8:16 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
816 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM TSTM WND DMG 1 NE INDIAN VALLEY 36.93N 80.53W
08/01/2019 FLOYD VA 911 CALL CENTER
TREE DOWN AT THE INTERSECTION OF INDIAN
CREEK ROAD AND INDIAN VALLEY ROAD. TIME
ESTIMATED FROM RADAR.
&&
VFJLocal storm report, Aug 1, 8:43 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
843 PM EDT THU AUG 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0736 PM TSTM WND DMG 1 SE LEXINGTON 37.78N 79.44W
08/01/2019 CITY OF LEXINGTON VA PUBLIC
MULTIPLE LARGE BRANCHES DOWN IN THE 300
BLOCK OF SUMMIT STREET.
&&
VFJSpecial weather statement, Aug 1, 8:45 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
845 PM EDT Thu Aug 1 2019
VAZ034-020115-
Bedford-
845 PM EDT Thu Aug 1 2019
...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN BEDFORD...
Until 915 PM EDT.
At 844 PM EDT, a strong thunderstorm was located over Forest, moving
south at 5 mph.
Winds in excess of 40 mph and pea size hail are possible with this
storm.
Locations impacted include...
Forest...
Goode...
and Timberlake.
Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.
LAT...LON 3725 7932 3727 7944 3746 7938 3743 7926
3735 7926
TIME...MOT...LOC 0044Z 002DEG 6KT 3737 7932
RSThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 1, 8:25 PM EDT | Areal Flood Advisory | RNK | City of Lynchburg | 43 min |
| Aug 1, 8:25 PM EDT | Areal Flood Advisory | RNK | Smyth | 3 hr |
| Aug 1, 8:45 PM EDT | Special Weather Statement | RNK | City of Lynchburg | 30 min |
| Aug 1, 9:14 PM EDT | Severe Thunderstorm Warning | RNK | Campbell | 61 min |
| Aug 1, 10:45 PM EDT | Special Weather Statement | RNK | Charlotte | 60 min |
| Aug 1, 11:06 PM EDT | Areal Flood Advisory | RNK | Appomattox, Campbell, Charlotte | 4 hr |
| Aug 1, 11:37 PM EDT | Special Weather Statement | RNK | Halifax | 53 min |
| Aug 2, 12:38 AM EDT | Special Weather Statement | RNK | Halifax | 22 min |
| Aug 2, 1:17 AM EDT | Areal Flood Warning | RNK | Amherst, Bedford, City of Lynchburg | 118 min |
| Aug 2, 12:47 PM EDT | Special Weather Statement | RNK | Grayson | 28 min |
| Aug 2, 1:29 PM EDT | Areal Flood Advisory | RNK | Grayson, Smyth | 3 hr |
| Aug 2, 1:56 PM EDT | Special Weather Statement | RNK | Smyth, Wythe | 34 min |
| Aug 2, 2:32 PM EDT | Special Weather Statement | RNK | Grayson | 43 min |
| Aug 2, 4:36 PM EDT | Special Weather Statement | RNK | Charlotte | 39 min |
Nearby
Flash Flood Warnings in Virginia, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.